Missouri, 2020

Damaging Winds in Missouri, August 30 to 31, 2020

August 30 to 31, 2020 · NWS SGF · 14 events in 6 counties and zones

An MCS developed and produced severe winds as it moved across portions of the region. As much a two inches of rain fell in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An MCS developed and produced severe winds as it moved across portions of the region. As much a two inches of rain fell in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 30, 5:38 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 30, 5:38 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
638 AM CDT Sun Aug 30 2020

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Sun Aug 30 2020

The cold front that brought severe weather to the region has
moved well south of the Ozarks. However, the 925mb and 850mb
boundaries currently remain over the state line area. North of
the mid level boundary, stratus is in place and based on models,
will remain across the region through the day. This will act to
keep temperatures rather mild today with highs in the middle 70s
to lower 80s.

Across parts of central Missouri and the lakes region, fog had
developed and is expected to linger through mid morning. A dense
fog advisory has been issued for areas that were showing the
lowest visibilities and potential to fall below a half-mile
through this morning.

The mid level (925-850mb) boundaries will also act to provide some
focus for additional shower and storm development through the day.
For the most part, thunderstorm chances will be rather limited but
possible. No severe weather is expected as the best instability is
well south of the area. However, if the rain remains along the
mid level boundaries, some areas may see from a half to an inch of
rain. The best chances for this though is across the the
southeastern portions of the Ozarks, south of I-44 and east of
Highway 65. Despite the rain from yesterday's storms, the region
remains rather dry and flooding is not anticipated.

A few weak upper level shortwaves will move through the upper
level pattern tonight. With the mid level boundaries expected
remain nearly stationary through the overnight, additional periods
of rain will occur through tonight.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Aug 30 2020

Additional rain is expected through much of the week. Models
bring another front into the region Monday with reinforcing
boundaries impacting the region through Wednesday. An upper level
trough will dig into the southern plains through the first half of
the week which will aid in producing southwesterly flow and bring
ample moisture into the region for shower and storm development.

During the day Monday, there is the potential for a few strong to
severe thunderstorms. Additionally, we may need to watch for
localized flooding by mid week with the expected multiple rounds
of rain despite the recent dry conditions.

The upper level trough will make its way through the Ozarks
Thursday and push the boundaries south and east of the region.
This will bring a rather mild and pleasant day to the region for
Friday as high pressure moves over the area and remains into the
start of the Labor Day weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 632 AM CDT Sun Aug 30 2020

Cloud cover will remain in place across the region today and
through tonight. Ceilings will remain IFR to MVFR into this
afternoon with showers and a few thunderstorms. Ceilings will
improve to VFR during the afternoon and overnight despite
overcast skies. Increasing chances for sowers and storms will
occur Monday as a front move into the region.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ055>057-
     067>069.

KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Aug 30, 5:21 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
621 AM CDT Sun Aug 30 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
621 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited lightning risk.
 Elevated fog risk.

DISCUSSION...

Some patchy areas of dense fog will occur over parts of central
Missouri and may limit visibility to a half mile or less through 9
am.

Some scattered thunderstorms will remain possible across mainly
locations south of Interstate 44.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe storms are expected Monday as a front
moves into the region. Localized flooding will also be a concern
where storms move over the same areas.

Thunderstorm chances will increase for Tuesday through Thursday
when multiple rounds of thunderstorms expected. There will be some
potential for flooding, but the risk timing is unclear.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 30, 8:26 AM CST
Where
Barton County, 1.78 mi ESE of Lamar Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
37.470, -94.290

Strong winds damaged a garage. The winds pushed out the side walls of a garage when the garage doors failed.

Thunderstorm Wind, Benton

When
August 31, 9:45 AM CST
Where
Benton County, Fristoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.120, -93.280

Winds were estimated at 60 mph as the outflow went through the area.

Thunderstorm Wind, Maries

When
August 31, 10:30 AM CST
Where
Maries County, 4.87 mi N of Vienna
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.250, -91.960

Multiple tree limbs were down on power lines and several power poles were snapped.

Thunderstorm Wind, Pulaski

When
August 31, 10:48 AM CST
Where
Pulaski County, 3.82 mi W of Laquey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.770, -92.370

Multiple large trees were reported down.

Thunderstorm Wind, Pulaski

When
August 31, 10:48 AM CST
Where
Pulaski County, 2.82 mi S of Richland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.810, -92.410

The tops of several trees were reported down. Large limbs were also down.

Thunderstorm Wind, Pulaski

When
August 31, 10:48 AM CST
Where
Pulaski County, 0.69 mi S of Richland Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.860, -92.400

Several reports of tree damage were received.

Thunderstorm Wind, Pulaski

When
August 31, 10:50 AM CST
Where
Pulaski County, 2.97 mi SSE of Richland
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.810, -92.400

Thunderstorm winds downed numerous limbs and several trees. The roof of a barn suffered significant damage and a car port was lifted out of its foundation and blown into a mobile home. Damage to the mobile home was minimal.

Thunderstorm Wind, Camden

When
August 31, 10:56 AM CST
Where
Camden County, 5.16 mi ESE of Wet Glaize
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.880, -92.450

A large tree was uprooted and blocking Highway 7.

Thunderstorm Wind, Phelps

When
August 31, 10:56 AM CST
Where
Phelps County, 0.54 mi E of Rolla
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.950, -91.760

Several power lines were reported down in town.

Thunderstorm Wind, Phelps

When
August 31, 10:59 AM CST
Where
Phelps County, 1.29 mi ENE of Dillon
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.980, -91.700

Winds estimated at 60 mph downed several large limbs.

Thunderstorm Wind, Pulaski

When
August 31, 11:00 AM CST
Where
Pulaski County, 1.49 mi SSW of Laquey to 2.28 mi SW of Hanna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.750, -92.310

Several trees were reported uprooted along Highway 17.

Thunderstorm Wind, Pulaski

When
August 31, 11:00 AM CST
Where
Pulaski County, 1.76 mi SE of St Robert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.800, -92.210

Numerous trees and Limbs were reported down.

Thunderstorm Wind, Pulaski

When
August 31, 11:07 AM CST
Where
Pulaski County, 0.69 mi N of Ft Leonard Wood
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.760, -92.150

Several trees and power lines were reported down.

Thunderstorm Wind, Phelps

When
August 31, 11:21 AM CST
Where
Phelps County, 0.55 mi W of Winkler
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.830, -91.560

Several large tree limbs were downed and a horse barn had part of the roof peeled back.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917476, 917493, 917477, 917478, 917479, 917480, 917482, 917484, 917485, 917494, 917487, 917490, 917491, 917492.